I had ELT Vein treatments done on my legs for varicose veins. The after affect from the large vein treatment is a long brown spot where the vein is and also the vein feels very hard. Is there a way to speed the healing process to make the vein softer and to get rid of the browning?
Had ELT Vein Treatment and Now Experiencing Brown Spot. How Can I Help Get Rid of This?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 6
Brown spots after EVLT
With closure of the saphenous vein a small amount of blood gets trapped in the shutdown vein. This will produce the hard "knobby" areas along the tract of the treated vein. As the blood concentrates a depositing of hemosiderin will give a dark "bruise" like appearance under the skin. Generally this will take months to resolve. However, one should get evaluated by the treated physician to determine if any further treatments are necessary. Sometime aspiration or sucking out the "dried out" blood can improve its appearance.
EVLT And Brown Spot
After an EVLT procedure the area that was lasered may turn dark or brown especially if the vein is close to the skin. The vein is closed with a very hot laser that heats the vein lining and blood. Blood has an iron pigment in it called hemosiderin. When the blood stagnates or sticks in the vein that is closing down and the vein is close to the skin, then it can look dark or brown under the person's skin. We try to reassure the patient this will go away with time, warm packs and massage. Sometimes, we do recommend numbing an area and using a needle to make a hole in the vein and removing some of this old blood. This will lighten the area some as well if more immediate results are wanted or needed.
Heat, time and drainage.
Closure procedures with either laser or VNUS result in the treated vein being heated, contracting and ultimately dissolving. During the treatment the vein wall is usually disrupted resulting in the leakage of blood within the vein into the surrounding tissue. The contracting of the vein and clotting of the blood cause the hardness that you feel. Sometimes the escaped blood can come to the skin surface to cause brownish discoloration. This is called hemosiderin deposit. Treatments consists of wet heat to soften the clotted blood, evacuation of the clotted blood by numbing one or more areas over the hard vein and evacuating the vein with a needle(sort of like popping a pimple), and allowing time for the whole process to reabsorb which could take up to 1 year.
You might also like...
Thrombophlebitis Causing Hyperpigmentation of the Skin
In some circumstances where the vein being obliterated by VNUS Closure, EVLT or sclerotherapy is close to the skin, thrombophlebitis results and skince the vein is directy under the skin, there is deposition of pigment in the dermis (skin). If the vein is large and feels like a cord under the skin, healing is accelerted by making a puncture wound and draining this coagulum (old blood). Otherwise, topical cremes can help - these types of cremes are called bleaching cremes - Venoquin and VenoLucent are several that I use in these instances or after sclerotherapy related hyperpigmentation. See Link Below for such product information.
Post ELT Vein Treatment
Thank you for your question. The brown discoloration and hardness indicate the treatment worked, and is now healing. You should see your provider for an evaluation. Sometimes, this area can be punctured to release the pressure and firmness from coagulated blood and speed healing. If the browning persists, greater than 6 months, a tattoo laser may be an option. be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in cosmetic procedures for the most effective and safe treatments. I hope this helps.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.